Washington, 2006Wildfire in Washington, August 23 to 25, 2006
August 23 to 25, 2006 · NWS OTX · 1 event in 1 county or zone
The Palouse River Fire, centered six miles east of La Crosse, had an unknown cause and burned 2,500 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Palouse River Fire, centered six miles east of La Crosse, had an unknown cause and burned 2,500 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 23, 8:08 AM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 23, 8:08 AM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
908 AM PDT WED AUG 23 2006
.SYNOPSIS...
A COOLING TREND WILL ENVELOPE THE REGION OVER THE NEXT FEW DAYS AS A
SERIES OF WEAK CANADIAN WEATHER SYSTEMS MOVE THROUGH THE INLAND
NORTHWEST.
&&
.DISCUSSION...
REST OF TODAY...FOCUS WILL BE ON THUNDER AND WIND. TWO VORT MAXES
MOVING E ON VAPOR LOOPER THIS MORNING...THE STRONGER ONE IN OREGON
AND THE NRN ONE IN SRN BC AND ALBERTA. THIS OREGON WAVE IS STRONGER,
AT LEAST VISUALLY, AND POSES THE BIGGEST CHALLENGE FOR US TODAY.
CLUSTER OF THUNDER JUST NE OF THE VORT MAX OVER THE THREE SISTERS
REGION OF C OREGON ATTM WILL TRACK E/NE AND MOVE INTO NE OREGON AND
THE FAR S ID PANHANDLE LATER TODAY. CHALLENGE WILL BE FORECASTING
THE NRN EXTENT OF THE THUNDER. BEST LG-SCALE FORCING FOR ASCENT WITH
THIS WAVE WILL STAY S OF MY CWA. WILDCARD WILL BE THE BLUE AND WALLOW
MTNS OF NE OREGON, WHERE WEAKLY UNCAPPED SFC WILL LIKELY AUGMENT THE
FORCING FROM THE VORT MAX. INSTABILITY IS VERY LOW THIS AREA AND, IF
THUNDER DEVELOP OVR NE OREGON, STEERING FLOW SHOULD TAKE STORMS
ALMOST DUE E JUST TO THE S OF THE CAMAS PRAIRIE. EVEN THE MOST
UNSTABLE NAM/WRF IS SUBSTANTIALLY LOW ON SBCAPE. OF SPECIAL NOTE,
HOWEVER, IS THE FACT THE ALL GUIDANCE MISSES THE CURRENT CLUSTER OF
THUNDER OVER C OREGON. SIMPLE EXTRAPOLATION TAKES THIS CLUSTER TO THE
S OF MY CWA LATER TODAY. WILL LEAVE OUT MENTION OF THUNDER FOR MY SE
ZONES THEN. TRACK OF THIS PCPN WILL BE MONITORED CLOSELY. THE OTHER
AREA FOR THUNDER IS NE WA/N ID PANHANDLE WITH THE NRN VORT MAX. THIS
FEATURE SHOULD BE JUST TO THE NE OF MY CWA BY PEAK HEATING AROUND 0Z.
THO CLEAR SKIES WILL HELP DESTABILIZE VIA ENHANCED INSOLATION, SBCAPE
FROM THE USUALLY OVERDONE NAM/WRF ONLY CRANKS OUT A COUPLE HUNDRED
J/KG-1. WILL KEEP THE ISOLD MENTION OF THUNDER ALONG THE BC BORDER
FOR LATE AFTERNOON AND EARLY EVENING AS THE VORT MAX EXITS INTO
ALBERTA OVERNIGHT. FOR WINDS...BREEZY CONDITIONS ARE EXPECTED FOR
SITES NR THE E SLOPES OF THE CASCADES AND WRN BASIN ZONES TODAY. DEEP
POST-FRONTAL CAA ACROSS THE CASCADES, ENHANCED BY DEEP MARINE
BOUNDARY LYR STRATUS W OF THE CASCADES AND SUNNY SKIES IN THE BASIN.
BREEZY WINDS WILL ALSO BE POSSIBLE E THRU THE REST OF THE BASIN AND
PALOUSE, AS WELL AS N ID. AND WITH RH VERY LOW, RED FLAG WARNINGS
REMAINS IN EFFECT FOR THESE REGIONS TODAY AND THIS EVENING. BZ
TONIGHT...LONGWAVE PRESSURE PATTERN CONSISTING OF MORE OR LESS A FLAT
ZONAL FLOW CONTINUES TO ALLOW RATHER LARGE LOW PRESSURE SYSTEMS TO
MIGRATE THROUGH IT AND AFFECT EASTERN WASHINGTON AND NORTHERN IDAHO.
A TROF THAT APPEARS TO BE SPLIT WITH ENERGY CONCENTRATED UP IN
SOUTHERN BRITISH COLUMBIA AND SOUTHERN OREGON LOOKS TO PASS THROUGH
THIS AFTERNOON AND EVENING. WATER VAPOR DARKENING WITH THIS FEATURE
SHOWS THE NORTHERN PORTION TO BE LESS ENHANCED THAN THE ONE PASSING
THROUGH OREGON...AND IN FACT WEAKER THAN THE DARKENING ASSOCIATED
WITH YESTERDAYS FRONTAL PASSAGE THAT BROUGHT ABOUT RED FLAG
CONDITIONS ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. WILL KEEP
SOME SMALL DEPICTION OF SHOWERS AND THUNDERSTORMS LIMITED TO NORTHERN
BORDER WHERE THE BEST MOISTURE...INSTABILITY...AND LIFT IS EXPECTED
TO OCCUR AS THE SYSTEM PASSES THROUGH...OTHERWISE KEEP A DRY FORECAST
WITH HAZE AND SMOKE DEPICTED IN SPOTS DUE TO THE NUMEROUS FIRES IN
THE AREA.
FEEL THE NEED TO ADDRESS FIRE WEATHER CONCERNS HAVING RETIRED A
NUMBER OF RED FLAG WARNINGS THAT STARTED WITH THIS PAST MONDAYS
EXCESSIVE HIGH HAINES AND LOW RELATIVE HUMIDITY. THIS WAS FOLLOWED BY
RED FLAGS LAST MONDAY NIGHT INTO YESTERDAY MORNING FOR ABUNDANT
LIGHTNING WITH LITTLE PRECIP. YESTERDAY BREEZY CONDITIONS WITH LOW
RELATIVE HUMIDITY FOR A NUMBER OF LOCATIONS WARRANTED ISSUANCE OF YET
MORE RED FLAGS AND A LONG LIVED SEVERE THUNDERSTORM FORMED NEAR
OMAK AND TRACKED EAST OVER MOUNTAINS NEAR THE CANADIAN BORDER...
TOSSING OUT LIGHTNING STRIKES AS IT DID SO. TODAY WILL BE ANOTHER HOT
AND DRY AUGUST DAY WITH MORE SYNOPTIC DRIVEN SOUTHWEST AND
WESTERLY WINDS EXPECTED TO MIX DOWN TO THE SURFACE THIS AFTERNOON AND
EVENING. CONDITIONS ARE NOT EXPECTED TO BE AS EXTREME IN RELATION TO
YESTERDAYS ROBUST RED FLAG CONDITIONS NOR WEAK ENOUGH FOR ONE TO FEEL
COMFORTABLE IN NOT ADDRESSING THE MATTER AT ALL. WOULD EXPECT
POSSIBLY A BANNER INTO THE FIRE WEATHER PRODUCT STATING THIS IN SUCH
A MANNER AND WILL LET THE MORNING FIRE WEATHER FORECASTER ASSESS ANY
NEED FOR A RED FLAG WARNING.
THURSDAY THROUGH TUESDAY...ON THURSDAY THE MODELS ARE IN GENERAL
AGREEMENT WITH AN UPPER RIDGE OFF THE COAST NEAR 135W...RESULTING
IN A NORTHERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. A SHORT WAVE
EMBEDDED WITHIN THE FLOW WILL DROP SOUTH OVER THE AREA ON
THURSDAY. AFTERNOON HEATING COMBINED WITH COOL AIR ALOFT SHOULD
DESTABILIZE THE ATMOSPHERE IN THE AFTERNOON. THUS...WILL ADD A
MENTION OF A SLIGHT CHANCE OF MOUNTAIN SHOWERS TO THE FORECAST.
THUNDER LOOKS UNLIKELY AT THIS TIME EXCEPT OVER THE IDAHO
PANHANDLE WHERE TEMPERATURE LAPSE RATES ARE HIGHEST AND SURFACE BASED
PARCELS HAVE LIFTED INDEX VALUES SLIGHTLY BELOW ZERO. DUE TO CLOUD
COVER ASSOCIATED WITH THE TROUGH AND 850MB TEMPS DROPPING TO NEAR
+15C...THURSDAY SHOULD BE THE COOLEST DAY. THE DETAILS ON HOW THE
MODELS HANDLE THE DEPARTING TROUGH FOR THU NGT/FRI DIFFER...BUT
THE GENERALLY THEME IS FOR A WARMING AND DRYING TREND AS THE
TROUGH SLOWLY EXITS SOUTH AND EAST INTO SOUTHERN IDAHO AND
MONTANA.
ALL MODELS SHOW GOOD AGREEMENT FOR THE WEEKEND WITH A
FLAT BUT DRY ZONAL FLOW AS THE UPPER LEVEL JET AND ITS ASSOCIATED
MOISTURE/DYNAMICS STAY WELL NORTH OF THE AREA ACROSS CENTRAL
BRITISH COLUMBIA. THUS SKIES WILL GENERALLY BE CLEAR WITH
TEMPERATURES WARMING TO ABOVE NORMAL AGAIN. THE NEXT UPPER LEVEL
TROUGH MAY APPROACH THE AREA AROUND TUE/WED OF NEXT WEEK. RUN TO
RUN CONTINUITY AND MODEL TO MODEL DIFFERENCES REMAIN LARGE ENOUGH
THAT CONFIDENCE IS LOW WITH THE TRACK AND STRENGTH OF THIS
TROUGH. THUS...WILL TREND FORECAST TOWARDS CLIMATOLOGY...WHICH MEANS
DRY CONDITIONS AND TEMPERATURES COOLING TO NEAR AVERAGE. JW
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 12Z THURSDAY. THE MAIN
AVIATION CONCERNS WILL ONCE AGAIN PERTAIN TO THE LARGE AMOUNTS OF
SMOKE EMANATING FROM THE TRIPOD COMPLEX IN CENTRAL OKANOGAN
COUNTY AND FROM OTHER FIRES IN EASTERN WASHINGTON AND NORTHERN
IDAHO. MUCH OF THIS SMOKE WILL HANG AROUND THE OKANOGAN VALLEY
AND OTHER PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO
RESULTING IN LOCAL MVFR VISIBILITIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 83 54 76 52 83 52 / 0 0 10 10 0 0
COEUR DALENE 82 49 78 48 84 47 / 0 20 10 10 10 10
PULLMAN 80 47 73 45 82 45 / 0 0 10 10 10 10
LEWISTON 87 58 81 56 88 55 / 0 0 10 10 10 10
COLVILLE 81 47 81 45 88 44 / 10 20 10 10 0 0
SANDPOINT 81 48 78 47 83 46 / 10 20 10 10 10 0
KELLOGG 84 49 75 48 83 47 / 0 20 10 10 10 10
MOSES LAKE 87 54 83 52 88 53 / 0 0 0 0 0 0
WENATCHEE 87 59 83 57 88 58 / 0 0 0 0 0 0
OMAK 86 55 84 51 88 50 / 0 0 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR NORTHERN PANHANDLE...
COEUR DALENE AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
MOUNTAINS.
RED FLAG WARNING FROM 1 PM TO 8 PM WEDNESDAY FOR LEWISTON
AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WA...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR NORTHEAST BLUE
MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...WATERVILLE
PLATEAU.
&&Hazardous weather outlook, Aug 23, 7:48 AM PST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
848 AM PDT WED AUG 23 2006
IDZ026-027-241600-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER
848 AM PDT WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEARFWOTX /WWUS86 KOTX/
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER
VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS... AND
THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. THESE CONDITIONS
WILL IMPROVE SHORTLY AFTER DARK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
IDZ001>004-WAZ031>035-044-241600-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...
WATERVILLE...MANSFIELD
848 AM PDT WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEARFWOTX /WWUS86 KOTX/
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER
VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS AND BASIN...
AND THE UPPER TEENS AND MID 20S IN THE HIGHER TERRAIN. THESE
CONDITIONS WILL IMPROVE SHORTLY AFTER DARK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
WAZ036>038-041>043-241600-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE
848 AM PDT WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.Wildfire, Whitman & Extreme Se Spokane
- When
- August 23, 12:00 PM PST to August 25, 6:00 PM PST
- Where
- Whitman & Extreme Se Spokane forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 23 to 24, 20061 injured · $17 million · F0 · 67 events
- Hail and Damaging Winds in Wisconsin, August 23 to 24, 2006$17 million · 2.5 in hail · 50 events
- Lightning Strike in Texas, August 23, 20061 death · $70,000 · 1 event
- Hail and Damaging Winds in Indiana, August 23, 2006$2.6 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Indiana, August 23, 2006$1.5 million · 2.5 in hail · 7 events
- Marine Thunderstorm Wind in Lake Michigan, August 23, 2006$500,000 · 92 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$105,000 · 65 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$50,000 · 60 kt wind · 1 event
- Flash Flood in Oklahoma, August 23, 2006$30,000 · 1 event
- Hail and Damaging Winds in Texas, August 23, 2006$15,000 · 1 in hail · 7 events
- Dense Fog in Virginia, August 23, 200611 events
- Hail and Damaging Winds in Minnesota, August 23, 200655 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532589.